Wyoming, 2009High Wind in Wyoming, January 10, 2009
January 10, 2009 · NWS CYS · 3 events in 3 counties and zones
High winds blew across wind prone areas of southeast Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds blew across wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 9:39 AM MST, 32 minutes earlier.
Area forecast discussion, Jan 10, 9:39 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
939 AM MST SAT JAN 10 2009
.UPDATE...WINDS AT ARLINGTON BETWEEN KLAR AND KRWL HAVE BEEN
VERIFYING HIGH WIND CRITERIA SINCE WEE HOURS AND NOW THE AREA
BETWEEN WHEATLAND AND CHUGWATER IS ALSO. SO...HAVE ISSUED A HIGH
WIND WARNING UNTIL 00Z FOR THOSE AREAS AS WELL AS THE I-80 SUMMIT
IN THE SOUTHERN LARAMIE RANGE. JLH
&&
.PREV DISCUSSION... /ISSUED 323 AM MST SAT JAN 10 2009/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE CWA DURING THIS PART OF
THE FORECAST AND STRENGTHENS SUNDAY AFTERNOON AND SUNDAY NIGHT. THE
UPPER LEVEL RIDGE BUILDS OFF THE WEST COAST DURING THAT TIME AND A
SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS. THE PATTERN WILL
BE FAVORABLE FOR MORE STRONG WINDS...ESPECIALLY IN THE WYOMING PART
OF THE CWA TODAY THROUGH SUNDAY NIGHT. THE LOW LEVEL HEIGHT
DIFFERENCES BETWEEN KCAG AND KCPR WILL SUPPORT THE STRONG WINDS
DURING THAT TIME...WITH THE LARGEST VALUES LATE TONIGHT THROUGH
SUNDAY NIGHT. THE WINDS ALOFT INCREASE SUNDAY AND SUNDAY NIGHT AS
THE 300 MB JET MOVES OVER THE AREA AND 700 MB WINDS INCREASE TO
AROUND 50 KNOTS PER THE NAM AND GFS. ALREADY EARLY THIS MORNING THE
WINDS ON THE LOWEST GATE OF THE MEDICINE BOW PROFILER HAVE INCREASED
TO 40 KNOTS AND KARL HAS RESPONDED WITH WIND GUSTS OVER 50 MPH.
WILL HOLD OFF ON THE ISSUANCE OF ANY WIND HIGHLIGHTS AT THIS
TIME...ALTHOUGH IT WILL BE QUITE WINDY. THE MOST LIKELY TIME FOR
WINDS REACHING HIGH WIND CRITERIA OVER A MORE WIDESPREAD AREA WILL
LIKELY BE SUNDAY NIGHT AND AS EARLY AS DURING THE DAY SUNDAY OVER
AND NEAR THE MOUNTAINS. CLOUDS WILL ALSO INCREASE OVER THE CWA
TODAY AND PERSIST THROUGH 12Z MONDAY IN THE MOIST NORTHWEST FLOW
ALOFT. MOST OF THE MOISTURE WILL BE ABOVE 700 MB...BUT SHOULD BE
ENOUGH FOR OROGRAPHIC SNOW OVER THE HIGHER ELEVATIONS OF THE SNOWY
RANGE THIS AFTERNOON THROUGH SUNDAY NIGHT. COMPARING FORECAST RAOBS
FROM THE CWA...THE NAM IS MORE MOIST THAN THE OTHER MODELS AND THE
GFS IS THE DRIEST AND THE SREF BEING A COMPROMISE. THE SHORTWAVE
TROUGH MENTIONED EARLIER WILL BRING A SURFACE LOW INTO THE NORTHERN
PLAINS SUNDAY NIGHT...WITH THE ASSOCIATED COLD FRONT PERHPAS MOVING
INTO THE NORTHEAST PART OF THE CWA. ALL MODELS DEVELOP LIGHT QPF
OVER MUCH OF THE CWA SUNDAY NIGHT WITH THE ADDED SURFACE FORCING AND
JET DYNAMICS.
LONG TERM...MONDAY THROUGH FRIDAY
NW FLOW WILL CONTINUE ALOFT THROUGH THE EXTENDED PERIOD BETWEEN A
HIGH AMPLITUDE UPPER RIDGE OFF THE WEST COAST AND A DEEP UPPER
TROUGH OVER THE EASTERN HALF OF THE U.S. A DISTURBANCE WILL MOVE
RAPIDLY ACROSS THE CWA DURING THE DAY MONDAY...WHICH WILL RESULT IN
A CHANCE OF SNOW OVER THE NORTHERN ZONES. A COLD FRONT WILL ALSO
MOVE ACROSS THE AREA DURING THE DAY. DRY CONDITIONS WILL OCCUR
TUESDAY AS A SURFACE LEE TROUGH SETS UP. A SLIGHT CHANCE OF SNOW
CAN BE EXPECTED ONCE AGAIN TUES NIGHT AND WED MORNING ACROSS THE
NORTHERN ZONES ONCE AGAIN...AS A WEAK DISTURBANCE MOVES ACROSS THIS
AREA. DRY CONDITIONS WILL PREVAIL FOR THE REST OF THE EXTENDED
PERIOD. THE UPPER RIDGE WILL BEGIN TO MOVE INLAND ALONG THE WEST
COAST ON THURS AND FRIDAY. HIGH TEMPERATURES WILL BE AROUND NORMAL
ON MON...AROUND 5 DEGREES ABOVE NORMAL FOR TUES THROUGH THUR...AND 7
TO 10 DEGREES ABOVE NORMAL ON FRI.
AVIATION...WINDS AND ASSOCIATED TURBULENCE WILL BE THE MAIN WEATHER
FACTOR THROUGH SUNDAY NIGHT OVER THE CWA. WIND GUSTS OVER AND NEAR
THE SNOWY AND LARAMIE RANGES WILL BE AS HIGH AS 45 KNOTS TODAY AND
TONIGHT. EVEN STRONGER WINDS CAN BE EXPECTED FOR SUNDAY AND SUNDAY
NIGHT OVER THAT AREA. MID LEVEL CLOUDS WILL SPREAD OVER THE CWA
THIS AFTERNOON AND THEN PERSIST THROUGH SUNDAY NIGHT. CONDITIONS
WILL LIKELY REMAIN VFR...BUT LOCAL MVFR CEILINGS AND VISIBILITIES IN
SNOW ARE POSSIBLE OVER THE CWA SUNDAY NIGHT. THE HIGHER ELEVATIONS
OF THE SNOWY RANGE WILL ALSO BE OBSCURED STARTING THIS AFTERNOON.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM SATURDAY FOR WYZ062-WYZ066-WYZ067.
NE...NONE.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...KMD
Hazardous weather outlook, Jan 10, 9:55 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MST SAT JAN 10 2009
NEZ001>003-019>021-054-055-WYZ059>061-064-065-068>070-111215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH LARAMIE RANGE-
LARAMIE VALLEY-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
955 AM MST SAT JAN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PART OF SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE WINDY AND COLDER LATE SUNDAY NIGHT INTO MONDAY AFTERNOON
WITH SCATTERED AREAS OF LIGHT SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ063-111215-
SNOWY RANGE-
955 AM MST SAT JAN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF
SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE WINDY WITH WEST WINDS 25 TO 35 MPH GUSTING TO 55 MPH
AT TIMES. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW. THERE WILL ALSO BE A FEW LIGHT SNOW SHOWERS
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL STAY WINDY SUNDAY AND MONDAY. SCATTERED AREAS OF LIGHT
SNOW ON SUNDAY WILL BECOME MORE WIDESPREAD MONDAY BEFORE
DECREASING ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ062-066-067-111215-
NORTH CARBON-LARAMIE RANGE-PLATTE-
955 AM MST SAT JAN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR WEST
WINDS OF 30 TO 45 MPH WITH GUSTS OVER 60 MPH. IT WILL STILL BE
WINDY TONIGHT ALTHOUGH SPEEDS WILL DECREASE SLIGHTLY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL ALSO BE WINDY SUNDAY AND SUNDAY NIGHT. SCATTERED AREAS
OF LIGHT SNOW AND COLDER TEMPERATURES WILL OCCUR ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jan 10, 5:13 AM MST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 AM MST SAT JAN 10 2009
WYZ062-063-101900-
NORTH CARBON-SNOWY RANGE-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL
513 AM MST SAT JAN 10 2009
...WINDS REMAIN STRONG IN THE ARLINGTON AREA...
AT 5 AM...WEST WINDS WERE SUSTAINED AT AROUND 40 MPH IN THE
ARLINGTON AREA, WITH GUSTS BETWEEN 50 AND 55 MPH. THE STRONG
WINDS WILL CONTINUE IN THE ARLINGTON AND MEDICINE BOW AREAS
TODAY. THE STRONG WINDS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND REDUCED VISIBILITIES.
THE STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR THOSE WITH
LIGHTWEIGHT OR HIGH PROFILE VEHICLES TODAY IN THE ARLINGTON
AND MEDICINE BOW AREAS. THAT INCLUDES INTERSTATE 80 BETWEEN
ARLINGTON AND WALCOTT JUNCTION.
WEILAND
Local storm report, Jan 10, 5:37 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 AM MST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/10/2009 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUST 45 TO 50 MPH
&&Local storm report, Jan 10, 9:04 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 AM MST SAT JAN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/10/2009 M60 MPH PLATTE WY DEPT OF HIGHWAYS
SUST 40 TO 45 MPH
0555 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
01/10/2009 M46 MPH CARBON WY DEPT OF HIGHWAYS
205 AM TO 555 AM VARIED 40 TO 49 MPH
&&High Wind, North Carbon
- When
- January 10, 10:11 AM MST to 12:45 PM MST
- Where
- North Carbon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
Several wind gusts from 60 to 65 mph were recorded along Interstate 80 near Arlington, WY.
High Wind, Laramie Range
- When
- January 10, 10:30 AM MST to 1:00 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
Several wind gusts around 60 mph were recorded along Interstate 80 near Buford, Wy.
High Wind, Platte
- When
- January 10, 10:45 AM MST to 12:45 PM MST
- Where
- Platte forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
Several wind gusts around 60 mph were recorded along Interstate 25 at the Bordeaux interchange.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, January 10, 2009$2.5 million · EF1 · 1 event
- Winter Storm in Vermont, January 10 to 11, 2009$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, January 10 to 11, 200927 events
- Winter Storm in Pennsylvania, January 10, 200914 events
- Winter Weather in New Jersey, January 10 to 11, 200912 events
- Ice Storm in Ohio, January 10, 200910 events
- Winter Storm and Winter Weather in Pennsylvania, January 10 to 11, 200910 events
- Heavy Snow in New Hampshire, January 10 to 11, 200910 events
- Heavy Snow in Massachusetts, January 10 to 11, 20097 events
- Winter Weather in Virginia, January 10 to 11, 20095 events
- Winter Weather in West Virginia, January 10 to 11, 20094 events
- Winter Weather in Maryland, January 10 to 11, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141219, 141221, 141220.